Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Mental Health and HIVMental Health and HIV
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


excrutiating post operative pain
Nov 4, 2003

Hi Dr Horwath, I hope you can shed some light on a recent experience I had regarding excrutiating pain after surgery. My HAART regimen consists of Agenerase 900 mg bid; Kaletra 4 caps bid; Viramune 200 mg bid; Viread 300 mg qd for almost 2 years. My last viral load was <300 and CD4 was 326. Of course, I am very happy about this. I underwent laparascopic surgery to repair 3 inguinal hernias last month. The general anesthesia procedure was performed by a very good surgeon in my local hospital's same day surgery unit. Prior to the surgery, I extensively discussed with the surgeon my concerns regarding pain control as I have had severe peripheral neuropathy in both legs for over 2 years. My ID put me on Neurontin 1600 mg and MS Contin 15 mg qid. I decided that I did not want to continue the MS Contin as it just made me dopey and did not really control the pain. I weaned off of the MS Contin without any withdrawl issues and was free of opiates for at least one month prior to the procedure. Upon waking from surgery, I knew to expect pain. But the pain I experienced was so bad that I didn't sleep for 48 hours afterward. I was given Lortabs 7.5, which I know is a strong analgesic. I took 2 tablets every 6 hours and got no pain relief. I called the surgeons office the following day and his nurse told me that I had to basically grin and bear it. I related this to my pharmacist and he told me that Kaletra and Viramune can both cause opiate levels to be very low in the blood stream. I mentioned this to the surgeon and he said that he was not aware of this. The area where I live is not well served regarding HIV/AIDS. Most doctors here don't know how to deal with the condition. As a result of this experience, I am now terrified of ever undergoing surgery again. If I had to do it again, I would not have the surgery.

Response from Dr. Horwath

Sustiva and Viramune are both inducers of methadone metabolism. People who have been maintained on stable doses of methadone may experience decreased levels and withdrawal symptoms upon starting one of these drugs.

I'm not sure what happened to you after your surgery.



Previous
STRESS FUL SYMPTOMS!
Next
SYMPTOMS FOR 2.5 months?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement